Connecticut, 2012Damaging Winds in Connecticut, September 8, 2012
September 8, 2012 · NWS ALY · 2 events in 1 county or zone
A warm and moist southerly flow of air moved into the region in advance of a powerful cold front. The combination of partial sunshine, increasing amounts of instability and strong wind dynamics with this system placed the region into a rare Moderate Risk by the Storm Prediction Center.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist southerly flow of air moved into the region in advance of a powerful cold front. The combination of partial sunshine, increasing amounts of instability and strong wind dynamics with this system placed the region into a rare Moderate Risk by the Storm Prediction Center. Several supercell thunderstorms developed earlier in the day in advance of the main squall line associated with the cold front with the potential for tornadoes, although none developed across the region. The main hazard was straight line damaging wind gusts from a squall line during the afternoon and early evening hours that resulted in numerous power outages and trees down across the area. The squall line moved east of the area later in the evening, ending the threat for severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 12:44 PM EST, 8 minutes earlier.
Area forecast discussion, Sep 8, 12:44 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SAT SEP 8 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER
AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND
THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN
EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.
&&
.NEAR TERM /THROUGH TONIGHT/...
DISCRETE CELLS HAVE DEVELOPED AND WE CONTINUE TO MONITOR VERY
CLOSELY. TORNADO WATCH IS NOW IN EFFECT FOR THE ENTIRE REGION.
INTENSIFYING SQUALL LINE WITH EMBEDDED QLCS WAS FAST APPROACHING
THE I81 CORRIDOR AND THIS WILL TRANSVERSE THE ENTIRE REGION THIS
AFTERNOON. SIG TOR PARAMETER WERE ELEVATED WITH VALUES GREATER
THAN 2 AND 0-1KM EHI VALUES 2-3...SO TOR THREAT REMAINS. WIND
GUSTS OF 55-65KTS ARE EXPECTED ALONG THE LINE...AND GIVEN THE
STRENGTHEN MID LEVEL WINDS...WOULD NOT BE SURPRISED TO SEE HIGHER
VALUES.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
WITH THE PASSAGE OF THIS COLD FRONT A COOLER AND LESS HUMID AIRMASS
WILL BE USHERED IN. CHANCES FOR SHOWERS WILL LINGER ON SUNDAY AS THE
UPPER TROUGH AXIS APPROACHES. HIGH PRESSURE WILL BUILD IN AT THE
SURFACE FROM THE WEST ON MONDAY AND HEIGHTS ALOFT WILL RISE AS THE
TROUGH EXITS AND RIDGING BUILDS IN. TEMPERATURES WILL BE SEASONABLE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
IN LIGHT OF POTENTIAL SEVERE THREAT TODAY...EFP WILL NOT BE
UPDATED THIS AFTERNOON AT THIS AND MOST ADJACENT OFFICES. EFP IS
A FAIR WX FORECAST THROUGHOUT.
THE EXTENDED FORECAST PERIOD WILL BE MAINLY DRY WITH HIGH PRESSURE
IN CONTROL INTO THURSDAY. A COLD FRONT MAY BRING A CHANCE OF
SHOWERS LATE IN THE WEEK.
TEMPS WILL START ON THE COOL SIDE WITH THE SFC HIGH OVER THE OHIO
VALLEY AND THE NORTHEAST FOR TUESDAY...BUT THE ANTICYCLONE WILL
SHIFT E/SE OVER THE MID ATLANTIC BY WEDNESDAY WITH MILDER AIR
FUNNELING IN OVER THE REGION WITH TEMPS RISING BACK ABOVE NORMAL.
HIGHS TUESDAY WILL BE IN THE MID 60S TO MID 70S. LOWS MONDAY AND
TUESDAY NIGHTS IN THE UPPER 30S TO 40S. HIGHS FOR WED WILL RANGE
FROM THE LOWER TO M70S OVER THE HILLS/MTNS AND U70S TO L80S IN THE
VALLEYS.
WEDNESDAY NIGHT THROUGH FRIDAY...GENERAL AGREEMENT WITH THE
GFS/ECMWF/ENSEMBLES/HPC GUIDANCE THAT THE STRING OF FAIR AND DRY
DAYS WILL LAST THROUGH THURSDAY. THE MID LEVEL RIDGE AXIS WILL
REMAIN OVER THE EAST COAST WITH THE SFC HIGH NEAR THE MID ATLANTIC
REGION. TEMPS WILL STILL RUN ABOUT 10 DEGREES ABOVE NORMAL. A
WEAKENING COLD FRONT WILL BE APPROACHING FROM THE NORTH AND WEST
AHEAD OF AN H500 UPPER TROUGH. THU NIGHT INTO FRIDAY...THE MOISTURE
CONVERGENCE LOOKS WEAK WITH THE COLD FRONT...AND ONLY A SLIGHT CHC
OF SHOWERS WAS INCLUDED IN THE GRIDS FROM THE CAPITAL REGION NORTH
AND WEST. HIGHS ON FRIDAY WILL BE IN THE MID 70S TO LOWER 80S...AND
THE LOWS THURSDAY NIGHT IN THE UPPER 40S AND 50S.
OVERALL...TEMPS WILL STILL AVERAGE ABOVE NORMAL AND PCPN BELOW
NORMAL IN THE LONG TERM.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
DISCRETE THUNDERSTORMS HAVE DEVELOPED WITH SOME SIGNS OF ROTATION
AND STRAIGHT LINE WINDS. WE WILL ACCOUNT FOR THIS WITH A VCSH AND
A TEMPO GROUP FOR THE NEXT COUPLE OF HOURS. THE MAIN SQUALL LINE
WAS FAST APPROACHING WITH LINEAR EXTRAPOLATION PLACING THIS LINE
INTO THE HUDSON RIVER VALLEY CLOSE TO 21Z. WE WILL PLACE THIS INTO
THE THE TAFS WITH A TEMPO GROUP FOR HIGHER WINDS.
THIS SQUALL LINE WILL PROVIDE A PERIOD OF LOW END MVFR INTO IFR
THRESHOLDS...WITH QUICK IMPROVEMENTS WITH FROPA THIS EVENING.
WINDS WILL ABRUPTLY SHIFT TO THE WEST IN THE WAKE OF FROPA WITH
SOME EARLY GUSTS TO THE 20KT RANGE...THEN QUICKLY DIMINISH
OVERNIGHT WITH A RETURN TO VFR CONDITIONS.
ANOTHER SHORT WAVE APPROACHES SUNDAY WITH SOME ADDITIONAL SCT CU
DEVELOPMENT EXPECTED.
OUTLOOK...
SUN-WED...VFR. NO SIG WX.
&&
.FIRE WEATHER...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER
AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND
THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN
EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.
&&
.HYDROLOGY...
A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS
THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND
THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE.
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO UP TO 2
INCHES JUST AHEAD OF THE COLD FRONT SO VERY HEAVY DOWNPOURS ARE
EXPECTED WITH THE STORMS AS THE MOVE THROUGH. WIDESPREAD RAINFALL
AMOUNTS OF HALF AN INCH UP TO AN INCH ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
MUCH COOLER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND THERE
WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN EXPECTED
MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/BGM/SNYDER
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...BGM/WASULA
FIRE WEATHER...IAA
HYDROLOGY...IAA
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Sep 8, 11:45 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1245 PM EDT SAT SEP 8 2012
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1245 PM EDT SAT SEP 8 2012
...TORNADO WATCH 637 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOW REQUESTED FOR ALL OF EASTERN NEW
YORK AND ADJACENT WESTERN NEW ENGLAND.
In the hours before
Special weather statement, Sep 8, 8:11 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
911 AM EDT SAT SEP 8 2012
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER...
NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION...
HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE...
GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE...
SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE...
COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER...
TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO...
JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE...
WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...
KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON...
PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...
MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS...
WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE...
GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO...
WEST BRATTLEBORO...BELLOWS FALLS
911 AM EDT SAT SEP 8 2012
...SIGNIFICANT SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NEW
YORK AND WESTERN NEW ENGLAND THIS AFTERNOON INTO TONIGHT...
THE NATIONAL WEATHER SERVICE IS FORECASTING THE DEVELOPMENT OF
WIDESPREAD DAMAGING WINDS AND POSSIBLE TORNADOES OVER EASTERN NEW
YORK AND WESTERN NEW ENGLAND THIS AFTERNOON INTO TONIGHT.
A STRONG COLD FRONT WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TODAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FAST
MOVING COLD FRONT WITH SQUALL-LINE DEVELOPMENT TAKING PLACE THIS
AFTERNOON. AS THE LINE INTENSIFIES...THE THREAT FOR WIDESPREAD
WIND DAMAGE AND POSSIBLE TORNADOES WILL INCREASE AS THE LINE MOVES INTO
THE STRONGER INSTABILITY ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND THIS AFTERNOON INTO TONIGHT. DAMAGING WIND GUSTS WILL BE
COMMON ACROSS THE AREA AND SOME LOCATIONS COULD RECEIVE DAMAGING
WIND GUSTS OF OVER 70 MPH.
STATE AND LOCAL EMERGENCY MANAGERS ARE MONITORING THIS DEVELOPING
SITUATION. THOSE IN THE THREATENED AREA ARE URGED TO REVIEW SEVERE
WEATHER SAFETY RULES AND TO LISTEN TO RADIO...TELEVISION...AND NOAA
WEATHER RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER
TODAY.
BGM/SND
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Special weather statement, Sep 8, 12:12 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
112 PM EDT SAT SEP 8 2012
NYZ032-033-038-081800-
HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
112 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS IN
HAMILTON COUNTY IN EASTERN NEW YORK...
HERKIMER COUNTY IN EASTERN NEW YORK...
AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...
AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ALGER ISLAND PUBLIC CAMPGROUND TO 15 MILES SOUTHWEST OF WEST
WINFIELD TO 47 MILES SOUTHWEST OF WEST WINFIELD...OR ALONG A LINE
EXTENDING FROM OLD FORGE TO 16 MILES WEST OF HARTWICK TO 33 MILES
WEST OF ONEONTA...AND MOVING NORTHEAST AT 50 MPH.
THUNDERSTORMS WILL BE NEAR...
ALGER ISLAND PUBLIC CAMPGROUND AND POLAND BY 120 PM EDT
WEST WINFIELD...OHIO...EAGLE BAY AND COLD BROOK BY 125 PM EDT
LIMEKILN LAKE CAMPGROUND...INLET...CEDARVILLE AND NEWPORT BY 130 PM
EDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW
YORK AND SOUTHERN VERMONT.
LAT...LON 4322 7508 4328 7516 4334 7509 4370 7513
4405 7502 4412 7438 4326 7464 4328 7471
4318 7470 4311 7477 4303 7474 4287 7476
4289 7487 4282 7490 4290 7509 4285 7514
4285 7521 4306 7522
TIME...MOT...LOC 1712Z 223DEG 45KT 4377 7491 4272 7534
4232 7566
SNYDER/KOLECIThunderstorm Wind, Litchfield
- When
- September 8, 12:52 PM EST
- Where
- Litchfield County, 0.95 mi NE of Northfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.689, -73.107
Trees were reported to be down and on wires due to thunderstorm winds in Northfield.
Thunderstorm Wind, Litchfield
- When
- September 8, 5:00 PM EST
- Where
- Litchfield County, 0.36 mi NNE of Kent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.725, -73.478
Trees were reported to be down and on wires in Kent due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, September 8 to 30, 20121 death · $602,000 · 3 events
- Damaging Winds in New York, September 8, 2012$440,000 · 55 kt wind · 35 events
- Tornadoes and Damaging Winds in New York, September 8, 2012$375,000 · EF1 · 12 events
- Damaging Winds in Vermont, September 8, 2012$330,000 · 60 kt wind · 22 events
- Damaging Winds in New York, September 8, 2012$165,000 · 60 kt wind · 14 events
- Damaging Winds in Pennsylvania, September 8, 2012$98,000 · 50 kt wind · 19 events
- Damaging Winds in Virginia, September 8, 2012$30,000 · 60 kt wind · 31 events
- Damaging Winds in Massachusetts, September 8, 2012$78,000 · 50 kt wind · 9 events
- Damaging Winds in Pennsylvania, September 8, 2012$68,000 · 66 kt wind · 7 events
- Wildfire in Wyoming, September 8 to 28, 2012$90,000 · 1 event
- Damaging Winds in Pennsylvania, September 8, 2012$50,000 · 56 kt wind · 8 events
- Damaging Winds in New York, September 8, 2012$35,000 · 60 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406377, 406378.